ONLINE SUBMISSION LOGIN

Psychiatry & Clinical Psychopharmacology formerly Klinik Psikofarmakoloji Bulteni-Bulletin of Clinical Psychopharmacology

Editorial Manager ® for Psychiatry and Clinical Psychopharmacology

ANNOUNCEMENTS

ABSTRACT




Solomon S, Singaravelu R.

Valproate-induced hyperammonemic encephalopathy in a patient with ischemic stroke

doi: 10.5455/bcp.20151209124813

Hyperammonemic encephalopathy is a rare, life threatening complication of valproate therapy. We describe an adult male with manic disorder and alcohol dependence who developed encephalopathy within two weeks of therapy with valproate. Risperidone and lorazepam were the concomitant medications. His serum ammonia was found to be elevated. There was complete resolution of symptoms after valproate was stopped. The patient’s clinical picture was further complicated by imaging findings of ischemic changes and infarcts in the brain. Our report highlights the importance of considering hyperammonemic encephalopathy in any patients who develops acute changes in mental state while receiving valproate.

Keywords : hyperammonemia, encephalopathy, valproate

Klinik Psikofarmakoloji Bulteni - Bulletin of Clinical Psychopharmacology 2016;26(4):413-6